Alert archive / Nevada / Flash Flood Warnings in 2018

Flash Flood Warning 60, NWS Las Vegas, NV

July 14, 2018Clark County, Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 14, 2018, 5:56 PM PDT for Clark County, Lincoln County, Nevada. It was in force for 3 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2018, 5:56 PM PDT (00:56 UTC)
Expired
Jul 14, 2018, 9:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Clark County, NV, Lincoln County, NV

The radar

The Las Vegas radar (KESX), 77 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 6:42 PM PDTFLASH FLOODOverton, NVFLOODING REPORTED ON THE SOUTH SIDE OF TOWN AS WELL AS SMALL TREES DOWN DUE TO WINDS.
Jul 14, 6:45 PM PDTFLASH FLOOD3 Wsw Overton Beach, NVLAKE MEAD DISPATCH REPORTED ALL ROADS WITH WATER OVER THEM. NORTH SHORE ROAD WAS THE ONLY ONE OFFICIALLY CLOSED AS A RESULT, NEAR VALLEY OF FIRE ROAD. TIME ESTIMATED FROM RADAR.
Jul 14, 7:32 PM PDTFLASH FLOODOverton, NVPICTURES OF FLOODING IN OVERTON POSTED TO TWITTER BY CLARK COUNTY.
Jul 14, 7:35 PM PDTFLASH FLOOD1 S Overton, NVWATER CROSSING THE ROAD ON RT. 169 AT MILE MARKER 22.
Jul 14, 7:40 PM PDTFLASH FLOODOverton, NVFLOODING REPORTED IN ROBIN'S NEXT TRAILER PARK.
Jul 14, 7:47 PM PDTFLASH FLOOD1 Nnw Logandale, NVWATER CROSSING WHIPPLE RD FLOWING TOWARD FAIRGROUNDS.
Jul 14, 7:58 PM PDTFLASH FLOOD1 Nw Overton, NVWATER CROSSING BRYNER RD AND MOAPA VALLEY BLVD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
3021 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WGUS55 KVEF 150056
FFWVEF
NVC003-017-150400-
/O.NEW.KVEF.FF.W.0060.180715T0056Z-180715T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
556 PM PDT SAT JUL 14 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southern Lincoln County in south central Nevada...
  Northeastern Clark County in southern Nevada...

* Until 900 PM PDT.

* At 555 PM PDT, Doppler radar indicated a line of thunderstorms 
  producing heavy rain across northeast Clark County. Flash flooding 
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Overton, Moapa Town, Moapa Valley, Echo Bay, Valley Of Fire,
  Callville Bay Campground, Overton Beach, Echo Bay Campground,
  Callville Bay, Logandale and Bunkerville.

This includes Interstate 15 in Nevada between mile markers 87 and
114.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3641 11435 3614 11442 3614 11450 3615 11458
      3613 11462 3614 11463 3613 11465 3612 11481
      3629 11483 3650 11464 3688 11459 3689 11414

$$

Wolcott
2 follow-up statements
058 
WGUS75 KVEF 150210
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
710 PM PDT SAT JUL 14 2018

NVC003-017-150400-
/O.CON.KVEF.FF.W.0060.000000T0000Z-180715T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NV-Clark NV-
710 PM PDT SAT JUL 14 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM PDT FOR
SOUTHERN LINCOLN AND NORTHEASTERN CLARK COUNTIES...

At 708 PM PDT, Doppler radar indicated a second round of 
thunderstorms producing heavy rain was moving into the Moapa Valley. 
Very heavy rainfall has already fallen over these areas and this 
additional rainfall will lead to more flash flooding.

Some locations that will experience flooding include...
Overton, Moapa Town, Moapa Valley, Echo Bay, Valley Of Fire,
Callville Bay Campground, Overton Beach, Echo Bay Campground,
Callville Bay, Logandale and Bunkerville.

This includes Interstate 15 in Nevada between mile markers 87 and
114.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3641 11435 3614 11442 3614 11450 3615 11458
      3613 11462 3614 11463 3613 11465 3612 11481
      3629 11483 3650 11464 3688 11459 3689 11414

$$

Wolcott
358 
WGUS75 KVEF 150354
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
854 PM PDT SAT JUL 14 2018

NVC003-017-150403-
/O.EXP.KVEF.FF.W.0060.000000T0000Z-180715T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NV-Clark NV-
854 PM PDT SAT JUL 14 2018

...THE FLASH FLOOD WARNING FOR SOUTHERN LINCOLN AND NORTHEASTERN
CLARK COUNTIES WILL EXPIRE AT 900 PM PDT...

This Flash Flood Warning has been replaced with a Flood Warning that 
is in effect through 845 AM Sunday. 

LAT...LON 3641 11435 3614 11442 3614 11450 3615 11458
      3613 11462 3614 11463 3613 11465 3612 11481
      3629 11483 3650 11464 3688 11459 3689 11414

$$

Wolcott

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 1:53 PM PDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 14, 1:53 PM PDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
153 PM PDT Sat Jul 14 2018

.SYNOPSIS...Scattered thunderstorms are expected to persist
through the rest of the afternoon across the southern Great Basin,
northwest Arizona and the south Sierra. There will be a
possibility of thunderstorms moving into Clark County later this
evening. Storms may produce localized flash flooding and sudden,
gusty winds. Thunderstorm chances will trend downward Sunday and
Monday as high pressure builds over the region. Temps will
increase a few degrees each day through Tuesday.
&&

.SHORT TERM...Tonight through Monday.

Near Term (this afternoon/evening)...Scattered, generally low-end
and short-lived, convection has blossomed across most of the
forecast area. With the entire area destabilized - except San
Bernardino County - and MLCAPE between 1000-2000 J/kg, convection is
going to persist through at least sunset, mainly over the higher
terrain. Steering flow continues to be slow, under 5 mph, so flash
flooding will be the primary threat through the afternoon along with
lightning and sub-severe outflow winds. For this evening confidence
is low on how exactly convection will materialize. Convective
Allowing Models are indicating a complex of storms developing across
Nye and Lincoln counties and pushing southward toward Clark (Las
Vegas), Mohave, and eastern San Bernardino. While the models have
been overly aggressive with outflow-dominant convection so far this
monsoon season, there is already clusters of thunderstorms across
the NNSS and southern Lincoln County. With southeasterly mean flow
and individual storm motion vectors also southeasterly, there is a
possibility that storms across the aforementioned areas may persist
and move southward this evening. If this materializes, 40-50 mph
outflow wind gusts, heavy downpours, and localized flooding would be
the primary impacts for Las Vegas and areas to the south. Another
scenario thats possible, which would be similar to last Monday's
event, is converging outflows from convection across Mohave and
Lincoln Counties. Last scenario is that convection may dissipate all
together with the loss of diurnal heating.

Sunday/Monday...Overall, a downward trend in convective coverage is
expected Sunday and Monday. This will occur due to a ridge of high
pressure stretching from the eastern Pacific across the Great Basin.
Under this ridge temperatures are expected to rise quite a bit -
about 3-4 degrees each day. With the heat, isolated convection over
the terrain is expected and primary threat will be sub-severe
outflow winds and localized flooding with strong storms.

.LONG TERM...Tuesday through Saturday.

An easterly wave is expected to move into the area by TUE-WED which
should increase thunderstorm activity. Most notably with this
feature is the increase in bulk shear to the area WED with some
areas seeing an excess of 30 kts, based on the current GFS. With an
increase in shear the primary threat would be strong outflows
capable of producing strong to severe winds. Best chances for
thunderstorm activity will mainly be areas south of I-15 TUE, with
better chances of seeing more widespread activity WED. As the wave
moves west WED the high pressure shifts eastward over New Mexico and
west Texas. The eastward placement of the high should result in some
dry air off the SoCal coast to filter in across western portions of
our CWA by late week. Beyond THU, models differ drastically in the
placement of the high and thus confidence is low on whether the dry
air will stick around for the weekend or not.

Besides storm chances, expect light winds less than 10 mph,
temperatures near normal for mid July and partly sunny to partly
cloudy skies.
&&

.AVIATION...For McCarran...Expect winds under 10 knots through
tonight, unless thunderstorm outflows affect the terminal. It
appears the best chance for that to happen would be around or after
sunset, when there is a chance of outflows coming from either the
north or east or both. Similar conditions are expected Sunday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Expect scattered thunderstorms this afternoon and
evening, with the fewest storms over San Bernardino County. The main
threats with storms will be heavy rain, mountain obscuration, and
erratic gusty winds. Similar conditions are expected Sunday, with
slightly less thunderstorm coverage than today.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Boothe
LONG TERM....Kryston
AVIATION.....Morgan

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 14, 5:22 PM PDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
522 PM PDT SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     FLASH FLOOD      24 WNW STOVEPIPE WELLS  36.76N 117.54W
07/14/2018                   INYO               CA   LAW ENFORCEMENT

            CHP REPORTS FLOODING ON RACETRACK RD.

&&

AW

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:29 PM PDTSevere Thunderstorm WarningVEFClark46 min
Jul 14, 5:38 PM PDTAreal Flood AdvisoryVEFClark5 hr
Jul 14, 6:36 PM PDTSevere Thunderstorm WarningVEFClark39 min
Jul 14, 8:51 PM PDTAreal Flood WarningVEFClark12 hr
Jul 14, 8:52 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 14, 9:08 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 14, 9:43 PM PDTAreal Flood AdvisoryVEFClark3 hr

Nearby

Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.